Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Tramadol [Ultram] Good or bad??

AnonymousUserAAnonymousUser Posts: 51,489
edited 06/11/2012 - 8:19 AM in Degenerative Disc Disease
I was recently prescribed Tramadol MR [Ultram in the US?]by my doctor - I was taking 100mg a day for a week and it worked - however I felt I was getting addicted [pain avoidance is a very strong incentive!]and came off them [with some nasty withdrawal symptoms]because I'd read horror stories about it's side effects [depression, increased pain, dependence]. Thing is, I'm of work at the moment waiting to see a specialist for an epidural and it's about the only thing that keeps me pain free, so I'm thinking of going back on it. I'm also worried that it'll mask my DDD symptoms and I'll do more damage.
I'd be interested to hear about other people's experiences with opioid based pain meds
advertisement
134567

Comments

  • I took Ultram yrs ago and it really helped my back pain but it finally started messing with my stomach so I had to stop taking it. I was sick about it since it was the first med to really help with the pain. I went through 7 yrs of pain before my fusion and I know how you must feel. If the Ultram helps you I would take it and not think about any effects of taking it. If it helps you return to a normal quality of life than it was worth it. I felt this way about my pain pills that I couldn't do without before my fusions. I didn't know if I would ever get off the pain meds but I did finally wean off of them. Good Luck!

    Keith
  • Thanks for the advice - yeah I've tried to tough it out but sometimes I just can't cope [I've had this shizz for over 15 years now and it's more on than off these days]. Quality of life vs side effects and addiction....not much of a choice is there? Hopefully when I get my injection or whatever the surgeons offer me things will improve and I'll be able to wean myself off it.
  • It did nothing but eat my stomach up! To me it was like taking a extra strengh tylenol.........but if you need meds you need meds I have never heard of anyone getting hooked on Ultram or Tramadol only on the stronger opiads like Oxycontin, Percocet, Vicodin etc.I think your body will tell you if you are doing too much~ but always ask your docotorimage
  • I tried the Ultram a couple of years ago and it was like taking Tylenol for me also. I didn't take it for very long though. My doctor switched me to something else for pain. I didn't know you would have withdrawals from it. I did learn in nursing school that you can become addicted to having a Tylenol every day- your mind works wonders, doesn't it!?

    I totally agree with you, pain avoidance is a huge motivation!
  • I would never take tramadol......
  • Tramadol personally has been the only prescription that has ever made me nauseated. Although it technically is an opioid agonist (binds to opioid receptors) and does have some risk for physical and psychological dependence, it is much lower than the other opioids such as hydrocodone, oxycontin, morphine etc.
  • I take Ultram because it is the only pain med my family doctor will prescribe me. Hopefully, that will change after my NS appointment for my neck next week.

    For me, it seems to take about 30 minutes to start feeling it in my system; what little I feel it. It barely touches the pain, but it is better than nothing. And, once it's in my system, I might have benefit for 1 hour - 1.5 hours.

    Have told my Doc for 3 years, repeatedly that I need something additional and/or different.

    She told me once that it would be okay to take 2 Ultrams at a time. The problem with that is it makes me dizzy, which in turn makes me nauseous, and for no more pain relief that I get from it, it isn't worth the extra aggravation. And, I have Meneire's disease so I don't want any additional periods of unnessary dizziness caused by a med. Plus, it's hard for me to take it and work due to dizzy/nauseous effects.

    I hope you have better results with Ultram that I do.

  • Why are you so against Tramadol?
  • It was just my opinion......not against it,just saying it wouldnt work for me....
  • I took it for a time before I had my hip replacement due to osteoarthritis. My pain from DDD is too great for it to make much difference now, though.

    I (along with hubby) noticed it made me a lot more forgetful!

    I was prescribed Promethazine Oral (Phenergan)to help with the dizziness and nausea caused by my pain meds and it really did the trick!

advertisement
Sign In or Register to comment.